Have you stopped taking the b12 loading dose because of reactions?

I was diagnosed as b12 deficient about 2 months ago. My doctor first advised me to take tablets from Holland & Barrett which I did. I also began taking the oral spray, and I started to notice the headaches, spasms and tensions go away.

However, I still felt really tired so a month later I discussed this with my GP. She said that I would have to go on B12 injections, without telling me about the side effects.

I'm currently on Skinoren for acne, as I have had acne throughout my life and sometimes quite badly. So when I started my loading dose, I began to notice spots coming up on the side of my once-clear forehead.

Yesterday morning, you could have mistaken my face for a pizza. It's disgusting and I'm so upset, having dealt with acne and it completely wrecks my confidence. I was so upset I canceled the rest of my loading dose injections.

Now, the acne has spread from my face to my upper chest and my face has been itchy and overall I feel so tired like I haven't slept in days.

Have many of you just stopped the loading doses due to reactions? I have 3 more left to go and I'm scared that these symptoms will only get worse. And yes, I am that vain - when you've had acne as bad as I've had and finally found something that worked, it's awful when it comes back like this. I feel too embarrased to even going into work, but I have to.

----------------------------------------

update - 8/2

Hi this is an update. So acne is still bad, but it's hit a plateau and is just sticking on my lower cheeks, jawline, and forehead.

I saw the GP last friday (5/2) regarding this reaction, and she was pretty freaked out by it and said she'd never seen someone react to b12 like I have (which is -so- comforting). She thought it would take a couple of weeks for it to clear up (it's been 11 days since my 3rd loading dose). I've continued to take Skinoren throughout this, but now applying twice a day and also I've been prescribed anti-histamines.

I was told to discontinue the b12 injections and everything b12 related until my skin calms down, so I'll let you know when that happens! I keep forgetting that I have such awful skin until I see my reflection because this has happened so suddenly!

Last edited by

4 Replies

oldestnewest
  • Oh poor you. Not very nice.

    Many people react to loading by coming out in tiny pimple like spots especially across forhead( i was a lucky one who didnt). I get the feeling that many see the spots as a visible sign that at least the injections are doing something, because the real healing process can take a great deal more.

    I wouldnt stop your loading, or the appointment for it but ask when you go to your next injection if it is something the gp or nurse who administers is familiar with and decide what is the best way forward for you.

    Depending how often you are having them, maybe reduce the frequency to see if that helps or just bite the bullet and get it over and done with, then return to your normal regeme with your acne meds.

  • Many people feel worse before they feel better. I also had spots but only on my chin. I was supposed to have loading doses "until no further improvement" however after two weeks I felt so weak and fatigued I asked my GP for a week off which he was happy to agree to. When I resumed them I began to feel better; as though I had turned a corner and now have no spots at all when I have my jab.

    Have a break by all means but don't give up on your loading doses; your body needs them to replenish the B12 and heal the damage; and most people find they stop having these adverse reactions once the body gets used to it.

    Hope you start to feel better soon

  • Really sorry that you are having such a hard time.

    B12 deficiency is a killer left untreated ... and allowing the deficiency to continue brings with it the risk of permanent nerve damage, if you currently have any neurological symptoms - its not clear if the tiredness falls into thiscategory.

    A very few people do have problems with allergies to cobalamin though this manifests as anaphylactic shock.

    Rashes are relatively common and there was another post in the last few days from someone with pretty similar symptoms. For most people it seems to calm down but a lot of people experience further flare-ups when they have maintenance shots.

    One 'explanation' might be that having more b12 means your immune system starts to work more efficiently and unfortunately a lot of the symptoms we associate with being ill - like rashes are actually the body fighting against an infection.

    Things to think about

    a) have you ruled out a reaction to one of the other ingredients in the injection - you may find that if you can track down the exact ingredient then it may be possible to move to another brand that doesn't have that ... or it may be possible to look at mixing cobalamin with saline on its own.

    If you weren't having a reaction to the oral spray then that could imply that the problem isn't the cobalamin but one of the other ingredients.

    b) look at half doses - not heard of anyone trying that with the acne reaction but it works for some others who have more general reactions - such as diziness.

    c) you could look at upping oral doses/sprays and see if that works - it's not going to be as efficient as injections in terms of getting B12 into your system but you might still be able to get enough in to you. High dose oral tablets have been shown to be effective for some people (though don't work for everyone) - it works when it works because 1% of B12 is absorbed outside the ileum which is where absorption problems have the biggest impact.

    At the end of the day you really need to discuss this with your GP and work through the options with them. They may also have some suggestions or be able to tap into other networks that turn up other options but if you haven't and don't discuss it you will never know.

  • You really have my sympathy. Mind's no where near as bad but I am reluctant to keep taking enough B12 to keep me really sparky because I get spotty and hate it too.

    I need very high levels all the time so it only takes a day or so for my levels to go from dead on my feet with clear skin to fully functioning but painfully spotty and back again so I can't advise on how quickly things will change for you. It is likely that your skin will clear once your levels do settle.

You may also like...